Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Eigenvalues and eigenfunctions of Riemannian manifolds

Authors: Frieder-Jens Lange and Udo Simon
Journal: Proc. Amer. Math. Soc. 77 (1979), 237-242
MSC: Primary 58G25; Secondary 53C25
MathSciNet review: 542091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: S.-Y. Cheng [Proc. Amer. Soc. 55 (1976), 379-381] investigated closed two-dimensional Riemannian manifolds of genus zero which admit m first eigenfunctions with constant square sum, $m > 1$. In this note, we will investigate n-dimensional Riemannian manifolds with m eigenfunctions, corresponding to the eigenvalue $\lambda$, and with constant square sum. Examples of such manifolds are minimal submanifolds of spheres. While Cheng investigated closed manifolds, most of our results have local character. We give lower bounds for $\lambda$ by curvature functions (scalar curvature, sectional curvature) and apply these results in two cases: (i) to characterize manifolds which are locally isometric to spheres; (ii) to the investigation of minimal submanifolds of spheres. These results extend earlier results of Lange and Simon.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G25, 53C25

Retrieve articles in all journals with MSC: 58G25, 53C25

Additional Information

Keywords: Lower bounds of eigenvalues, curvature, isometries with spheres, minimal submanifolds of spheres
Article copyright: © Copyright 1979 American Mathematical Society